Babycare

Apgar Score Explained: What New Parents Need to Know

A calm, parent-friendly guide to what the Apgar score is, how it’s done, and what the numbers really mean for your newborn.

In this article 9 sections

Within the first few minutes after birth, your baby receives a quick checkup called the Apgar score. This simple assessment helps the care team decide whether your newborn needs extra support right away, such as help with breathing or warming.

Although Apgar numbers can sound technical or even scary, they are mostly about guiding immediate care. They are not designed to predict your child’s future health, intelligence, or development.

What Is the Apgar Score?

The Apgar score is a brief, standardized check of a newborn’s overall condition in the first minutes after birth. A doctor, midwife, or nurse evaluates five visible signs of well-being and gives each one a score from 0 to 2. These five numbers are added together to give a total score between 0 and 10.

  • 0 = sign is absent or severely reduced
  • 1 = sign is present but not ideal
  • 2 = sign looks typical for a healthy newborn

The Apgar system was created in the early 1950s by Dr. Virginia Apgar, an anesthesiologist who wanted a quick, reliable way to compare how babies were doing immediately after birth and to identify which infants needed urgent support.

When Is the Apgar Score Done?

Most babies are scored more than once in the first few minutes of life.

  • 1 minute after birth – shows how well the baby tolerated labor and the birth process.
  • 5 minutes after birth – shows how the baby is adapting to life outside the womb.

If a baby’s 5-minute score is below 7, the team usually repeats the Apgar score every 5 minutes (for up to about 20 minutes) while giving any needed treatment or support.

Why quick timing matters

Because babies start breathing and adjusting circulation right after birth, these changes happen fast. The Apgar score gives a brief snapshot at specific times, not a full picture of everything about your baby’s health.

The Five Parts of the Apgar Score

The name “Apgar” has become a handy memory aid in English for the five things checked:

  • A – Appearance (skin color)
  • P – Pulse (heart rate)
  • G – Grimace (reflexes and response to stimulation)
  • A – Activity (muscle tone)
  • R – Respiration (breathing)

Here is a parent-friendly overview of what providers look for.

ComponentScore 0Score 1Score 2
Appearance (color)Entire body looks pale or blueBody looks pink but hands or feet look bluishBody and limbs look pink
Pulse (heart rate)No heartbeat detectedHeart rate below about 100 beats per minuteHeart rate 100 beats per minute or higher
Grimace (reflexes)No response to gentle stimulationSome facial movement or weak reactionStrong cry, cough, sneeze, or pull-away reaction
Activity (muscle tone)Limp, no movementSome flexing of arms and legsActive movements, good flexion
Respiration (breathing)No breathingSlow or irregular breathing, weak cryRegular breathing, strong cry

Each baby is unique, and many healthy newborns may not score a perfect 10—especially right at birth when some bluish color in the hands and feet is common.

How to Understand the Total Apgar Score

When the five points are added together, the total score falls between 0 and 10. In general:

  • 7–10: Usually considered within the typical range for newborns.
  • 4–6: Suggests that the baby may need some help, such as extra oxygen, clearing the airways, or warming.
  • 0–3: Signals an emergency; the team will provide immediate resuscitation and closely monitor the baby.

These ranges are guidelines. The care team uses Apgar scores along with other clinical signs and professional judgment to decide what your baby needs in the moment.

One-Minute Score vs. Five-Minute Score

The change in score from 1 minute to 5 minutes can be as important as the actual numbers.

  • If the 1-minute score is low but the 5-minute score improves, this often means your baby responded well to early support.
  • If the score stays low at 5 minutes, the team will continue resuscitation and repeat the score at 10 minutes and beyond as needed.

Population studies show that very low scores at later times (such as 5 or 10 minutes) are linked with higher risks of certain neurologic problems, like cerebral palsy. But even then, the Apgar score alone cannot diagnose or prove a specific cause of those conditions in an individual child.

What the Apgar Score Can and Cannot Tell You

For families, it helps to know what this test is meant for—and what it is not meant for.

What the Apgar score is useful for

  • Describing your baby’s condition right after birth in a standard way.
  • Guiding decisions about immediate care, such as breathing support or other resuscitation steps.
  • Documenting how your baby responded to any emergency treatment.
  • Helping hospitals and researchers track overall outcomes in large groups of babies.

What the Apgar score does not do

  • It does not reliably predict long-term brain function, learning ability, or behavior for a specific child.
  • It is not designed to prove that a baby had a lack of oxygen (asphyxia) during labor or birth on its own.
  • It cannot capture every health issue—some conditions appear or are detected hours, days, or even years later.

Because of these limits, professional groups like the American College of Obstetricians and Gynecologists and the American Academy of Pediatrics caution against using Apgar scores by themselves to judge long-term outcome or legal responsibility for a specific birth.

Why Some Healthy Babies Don’t Score a 10

Parents sometimes worry if their newborn does not get a “perfect” 10. In reality, a 9 (or even a 7 or 8 with good improvement) is very common and usually not a cause for concern.

Common reasons for less-than-perfect early scores include:

  • Bluish hands and feet (called acrocyanosis) while the circulation is still adjusting.
  • Birth by cesarean section, which sometimes leads to slower clearing of lung fluid or a slightly slower start to breathing.
  • Prematurity, as earlier babies may have less muscle tone or weaker cries at first.
  • Pain medicines or anesthesia given during labor, which can temporarily affect a baby’s activity or breathing.

Care teams are trained to interpret scores in context, taking into account gestational age, type of birth, and the baby’s overall appearance and behavior.

Your Role as a Parent During Apgar Assessments

The Apgar test is fast and usually done where you can still see or be near your baby. In many uncomplicated births, the baby can be dried, stimulated, and assessed right on the birthing parent’s chest during skin-to-skin contact.

Ways you can feel more informed and involved:

  • Ask your provider during pregnancy to explain how they use Apgar scores in their practice.
  • After birth, if your baby is taken to a warmer or resuscitation area, ask a nurse or partner to keep you updated on what is happening.
  • Once things have settled, you can ask what your baby’s scores were at 1 and 5 minutes and what they meant in your situation.

Hearing a low number can be upsetting, but remember: a low early score often simply reflects that your baby needed help and that the team acted quickly to provide it.

Common Questions About Apgar Scores (FAQs)

Does a low Apgar score mean my baby will have problems later?

Not necessarily. Many babies with low scores at 1 minute—and even at 5 minutes—go on to be healthy. The Apgar score was designed to guide immediate care, not to predict an individual child’s long-term outlook.

Can a high Apgar score guarantee that everything is fine?

No single test can guarantee lifelong health. A high Apgar score is reassuring for the baby’s condition at that time, but some medical issues show up later or require other tests to detect.

Who assigns my baby’s Apgar scores?

A doctor, midwife, or nurse in the delivery room can assign the score. They are trained to quickly evaluate color, breathing, heart rate, reflexes, and muscle tone while giving needed care.

Will I always be told my baby’s Apgar scores?

In many hospitals, Apgar scores are routinely recorded in the medical chart but may not be discussed unless parents ask. You are always welcome to request this information and to have it explained in simpler terms.

What happens if my baby has a very low score?

If a baby’s score is very low (especially 0–3), the team begins or continues resuscitation immediately—helping with breathing, heart rate, temperature, and circulation. Scores are repeated every few minutes until the baby stabilizes or further plans are made.

Can Apgar scores be affected by prematurity?

Yes. Premature babies often have lower muscle tone and weaker respiratory effort, which can lower their scores even if the care team expects this based on gestational age. Providers interpret the numbers with prematurity in mind.

Key Takeaways for Parents

  • The Apgar score is a quick and standardized check of your newborn’s immediate condition.
  • It is usually done at 1 and 5 minutes after birth, and repeated later if needed.
  • A score of 7–10 is generally reassuring; lower scores guide the team to provide extra help.
  • The Apgar score does not predict your child’s long-term health or abilities on its own.
  • You can always ask your care team what your baby’s scores were and how they interpreted them in your baby’s specific situation.

References

  1. Apgar score — Wikipedia (citing Virginia Apgar’s original work and subsequent clinical literature). 2024-05-26. https://en.wikipedia.org/wiki/Apgar_score
  2. APGAR Score – StatPearls — Chisholm CA, et al., StatPearls Publishing (NCBI Bookshelf). 2023-08-14. https://www.ncbi.nlm.nih.gov/books/NBK470569/
  3. The Apgar Score — American College of Obstetricians and Gynecologists (ACOG Committee Opinion No. 644). 2015-10-01. https://www.acog.org/clinical/clinical-guidance/committee-opinion/articles/2015/10/the-apgar-score
  4. What Is the Apgar Score? Apgar Testing Explained — Cleveland Clinic. 2022-02-15. https://my.clevelandclinic.org/health/diagnostics/23094-apgar-score
  5. Apgar Scores — American Academy of Pediatrics / HealthyChildren.org. 2022-11-01. https://www.healthychildren.org/English/ages-stages/prenatal/delivery-beyond/Pages/Apgar-Scores.aspx

Spotted an error or something out of date? Tell us and include the article link.

Written by

Medha Deb

Medha is an editor at ParentingSphere, where she writes and edits guides on baby care, pregnancy and family health. She has a master's degree in Applied Linguistics from the University of Hyderabad.

‹›